by evansmom (144 Posts), Sat Dec 06, 2003 01:33 pm
Tammy, Congratulations on your new baby. I know how still having high BPs after delivery can hamper a very joyful event. 6 weeks after I gave birth to my son, my BP was still 170/100 (on bp meds)! My ob switched me to a different drug and asked me to come back in another month. At that time it was almost 3 months postpartum, BP still extremely high, so my ob said it was out of his hands -- after 3 months with high bps, an internest should evaluate me. So I went to my internest, who checked for underlying disease (I was only 25 after all) -- kidneys, thyroid, heart, etc. He found no problem other than a slightly rapid heartbead, and gave me Atenolol, which has controlled my bp ever since. Any way, my ob and internist's theory is that the pregnancy "exposed" underlying chronic hypertension( apparently, during preg. your bp naturally drops in the first and second trimesters, so the hypertension may be masked until is shoots up in the late second or third trimester). Personally, I did not develop protein or any other symptoms of pe (except swelling), just the HBP. I would say give it a few more weeks and if your bp is still high, have an internist check it out. I'm sorry I don't know anything about your particular bp meds; I know when I was in recovery I was on nifedipine, which my doctor said was ok for breastfeeding. HOwever, I chose not to take any chances. I figured the baby was already exposed to meds in utero -- why expose him to more. Do some research on your particular meds -- there is usually literature that lists contraindications for breastfeeding, if you are unsure if its safe.
Good luck with your baby, and your health.
DS Evan (12/9/01)